Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 164, NWS Quad Cities, IA

October 24, 2001Bureau County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 24, 2001, 9:45 AM CDT for Bureau County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 9:45 AM CDT (14:45 UTC)
Expired
Oct 24, 2001, 10:30 AM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 9:55 AM CDTHail 0.75Manlius, IL0.75 inch, penny sized hail, reported by bank employee at Maple Street in Manlius.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS53 KDVN 241452
SVRMLI
ILC011-241530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 1030 AM CDT

* AT 941 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHWEST OF 
SHEFFIELD...OR 13 MILES NORTHEAST OF KEWANEE...MOVING NORTHEAST AT 
45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MANLIUS BY 950 AM CDT.
   KASBEER BY 1000 AM CDT.
   OHIO BY 1005 AM CDT.
   VAN ORIN BY 1010 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4157 8986 4127 8980 4141 8919 4159 8919

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:00 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Oct 24, 3:00 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT WED OCT 24 2001

MODELS ON TRACK WITH COLD FRONT OVER WESTERN IA EARLY THIS MORNING.
AVN THOUGH HANDLING POSITION OF SURFACE LOW OVER WEST CENTRAL MN
BETTER THAN ETA/NGM.  COLD AIR POISED OVER THE DAKOTAS BEHIND
SECONDARY FRONT EXTENDING WEST FROM MN LOW.  REGIONAL RADAR
COMPOSITE SHOWS ISOLATED TSRA OVER CENTRAL IA AHEAD OF FRONT. POST
FRONTAL -RA NOTED OVER EASTERN NE.  TSRA ACTIVITY OVER CENTRAL IA
SHOULD EXPAND EARLY THIS MORNING AS WESTERN IA FRONT PUSHES E INTO
A BETTER MOISTURE FIELD OVER THE MID MISSISSIPPI VALLEY AND WILL
KEEP LIKELY POPS GOING FOR THIS MORNING. FRONT PROGGED TO MOVE
ACROSS MISSISSISSIPPI RIVER AROUND 12Z WITH POST FRONTAL PCPN
LINGERING THROUGH THE MORNING. COLD AIR OVER DAKOTAS WILL BE MOVING
INTO NW CWA LATE THIS AFTERNOON. 850 TEMPS ARE PLENTY COLD TO SUPPORT
-SN IN THE WRAP AROUND TONIGHT INTO THURSDAY. WILL EXPAND FLURRY
WORDING DOWN TO I80 TONIGHT...SINCE MODELS TEND TO UNDERESTIMATE THE
SOUTHERN EXTENT OF THE WRAP AROUND CLOUDS AND PCPN. WIND WILL BE
ANOTHER PROBLEM AS THE COLDER AIRMASS MOVES IN LATE TODAY. 925/850
WINDS INCREASE TO 30 TO 40 MPH BY LATE AFTERNOON WITH H850 WINDS
INCREASING TO 50KTS THURSDAY PER AVN/ETA SOLUTIONS. SINCE NIGHTIME
HOURS ARE USUALLY NOT FAVORABLE FOR ADVISORY CATEGORY WINDS WILL HOLD
OFF ON ADVISORY. BUT...STEEP LOW LEVEL LAPSE RATES AND UNIDIRECTIONAL
WINDS THROUGH H850 PER MODEL SOUNDINGS MAY MAKE THIS EVENT THE
EXCEPTION. WILL HIT THE WINDS HARD IN ZONES AND LET DAY SHIFT HAVE
ANOTHER LOOK BEFORE GOING WITH HEADLINES. TEMPS TODAY WILL BE TRICKY
WITH 850 TEMPS COOLING INTO THE 0 TO +3 RANGE BY 00Z. HOWEVER...
MODELS INDICATE THAT DRY SLOT WILL WORK INTO EASTERN IA THIS
AFTERNOON AHEAD OF SECOND FRONT. A LITTLE SUN COULD HELP TEMPS
REBOUND. WILL GO WITH NEAR STEADY TEMPS FOR TODAY WITH MAXES NEAR
CURRENT READING.  TEMPS CRASH TONIGHT AS COLD AIR MOVES IN. 2METER
TEMPS ON THE AVN AND ETA SUPPORT MINS CLOSER TO THE FWC.

WINDY CONDITIONS WILL CONTINUE THURSDAY WITH MODELS SUGGESTING THAT
NORTHEASTERN HALF OF CWA STILL UNDER THE INFLUENCE OF WRAP AROUND
CLOUDS AND FLURRIES. CLOUDS AND PCPN PULL TO THE NORTHEAST BY FRIDAY
MORNING WITH WIND SUBSIDING SUM AS HIGH PRESSURE BUILDS TO THE WEST.
MAV NUMBERS LOOK REASONABLE THURSDAY INTO FRIDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Special weather statement, Oct 24, 5:16 AM CDT, 4 hours 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242300-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT WED OCT 24 2001

...RAIN AND A FEW THUNDERSTORMS THIS MORNING THEN WINDY AND MUCH
COLDER WEATHER TONIGHT...

A COLD FRONT WILL MOVE THROUGH EAST CENTRAL AND SOUTHEAST IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI EARLY
THIS MORNING.  A FEW THUNDERSTORMS WILL OCCUR ALONG THE FRONT. STRONG
THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM
FAIRFIELD NORTHEAST THROUGH THE QUAD CITIES. THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND
WIND GUSTS NEAR 50 MPH. THE THUNDERSTORM THREAT WILL END BY MID
MORNING AS THE FRONT EXITS WEST CENTRAL ILLINOIS. AN AREA OF LIGHT
RAIN IS EXPECTED TO DEVELOP BEHIND THE FRONT AND LAST INTO THE EARLY
AFTERNOON.

A MUCH STRONGER COLD FRONT POISED OVER THE NORTHERN PLAINS WILL SWEEP
SOUTHEAST TODAY. THE FRONT WILL REACH EAST CENTRAL IOWA BY LATE
THIS AFTERNOON AND MOVE THROUGH WEST CENTRAL ILLINOIS DURING THE
EVENING.  THE FRONT WILL USHER IN WINDY AND MUCH COLDER CONDITIONS.
WEST WINDS WILL INCREASE TO 20 TO 30 MPH OVER THE REGION LATE THIS
AFTERNOON AND THIS EVENING.  THE STRONG WINDS WILL LAST THROUGH
THURSDAY.   TEMPERATURES WILL FALL TO AROUND 30 DEGREES BY THURSDAY
MORNING AND ONLY RECOVER INTO THE 40S BY THURSDAY AFTERNOON.
TEMPERATURES BY FRIDAY MORNING READINGS WILL BE IN THE 20S.  THE AIR
WILL BE COLD ENOUGH TO WRING OUT SOME SNOW FLURRIES TONIGHT AND
THURSDAY ALONG AND NORTH OF INTERSTATE 80.

SPOTTER ACTIVATION MAY BE NEEDED OVER EXTREME EAST CENTRAL AND
SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI EARLY
THIS MORNING.

DLF
Local storm report, Oct 24, 5:34 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 AM    MT PLEASANT               IA   1 INCH HAIL
10/24/01   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 5:47 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 AM    5 N NEW LONDON            IA   .75 INCH HAIL
10/24/01   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 6:56 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0621 AM    STERLING                  IL   .75 INCH HAIL
10/24/01   WHITESIDE                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 10:18 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson42 min
Oct 23, 10:56 PM CDTSevere Thunderstorm WarningDVNStephenson34 min
Oct 24, 6:14 AM CDTSevere Thunderstorm WarningDVNWhiteside46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.